Alert archive / Florida / High Surf Advisories in 2023
High Surf Advisory 4, NWS Miami, FL
NWS Miami, FL issued this high surf advisory at Aug 30, 2023, 5:08 AM EDT for Collier County, Florida. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2023, 5:08 AM EDT (09:08 UTC)
- Expired
- Aug 30, 2023, 10:32 PM EDT
- In force
- 17 hr
- Issued by
- NWS Miami, FL
County Collier County, FL
The radar
The Miami radar (KAMX), 111 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 00:00Z, 9.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 120 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1171 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this high surf advisory went out at Aug 30, 2:56 AM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 30, 2:56 AM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Miami FL
256 AM EDT Wed Aug 30 2023
...New LONG TERM...
.SHORT TERM...
(Today through Thursday)
Issued at 217 AM EDT Wed Aug 30 2023
*Hurricane Idalia Approaching the Big Bend Area of Florida This
Morning*
As Hurricane Idalia approaches the Big Bend area of Florida early
this morning, South FL is getting a reprieve from the precip with
just some widely scattered showers. The only remaining tropical
headlines is a Tropical Storm Warning for coastal Collier county and
the adjacent Gulf waters, and these will be revisited later this
morning to see if they can be dropped. Our dry weather won't last
long today as Hurricane Idalia cuts across northern FL and as it
does the moisture trail will drag back across the area. HREF and
forecast soundings show PWAT values of 2.3-2.5 inches, which will
allow for very efficient rain rates. Will need to monitor the
potential for flooding today, especially if multiple storms pass
over the same areas. Typical poor drainage urban locations will be
the most vulnerable. In addition to the heavy rain threat, a tight
pressure gradient across the area will result in gusty S/SW winds
today. Winds of 15-25 mph with gusts of 30-40 mph are possible. A
wind advisory may be needed through early this evening. High temps
will be in the lower 90s today, and with high dewpoints in the upper
70s, heat indices of 105 or higher will again be possible, but with
the higher rain chances today an Advisory is not anticipated.
Moisture remains high across the area on Thursday, and thus it will
be another day of scattered showers and thunderstorms, with some
localized flooding concerns again present. The pressure gradient
will relax across the area, and while SW winds will remain breezy
(10-15 mph, gusts to 25 mph) they are expected to be well below
advisory criteria. High temps across the east coast metro will be in
the low to mid 90s, and lower 90s across SW FL. Heat indices across
the east coast metro will likely reach heat adv criteria, the
question will be whether it can be reached for a minimum of two
hours with more rainfall expected during the afternoon.
&&
.LONG TERM...
(Thursday night through Tuesday)
Issued at 231 AM EDT Wed Aug 30 2023
The tropical moisture tail trailing Idalia will return southward
into our area on Friday as high pressure builds north of the area.
This airmass will consist of PWATs in the 2.2-2.5 inch range which
will result in the potential for tropical downpours which may pose
at least a localized hydro threat. This looks to be the one day of
the period where the low-lvl gradient is sufficiently weak to
allow both sea breezes to become active which may focus convection
towards the Interior with time. Peak heat indices in the 107-112
degree range are anticipated, so a heat advisory looks probable
for Friday.
And increasing gradient between the eastern US high and the
whatever remains of Idalia's circulation (which will be meandering
over the western Atlantic) will result in a moderate E-NE flow
prevailing through the weekend. Noticeably drier mid-latitude air
(PWATs < 1.5 inches) will eventually filter into the area but
guidance is not in agreement if it will arrive by Saturday or hold
off until Sunday. Considering that these dry pushes (especially
in the wet season) tend to be slower than progged, retained
likely PoPs for Saturday. By Sunday into Monday a generally drier
and more stable airmass should be in place, and rain chances
should be limited to scattered easterly streamers and shallow
coastal convergence induced showers, with the focus being over the
Atlantic waters and east coast. Rain chances may increase again
at the end of the period as easterly flow weakens and moisture
begins to return from the south but confidence in this is low.
Given the moderate easterly flow temperatures should be more
seasonable with highs in the low 90s, and peak heat indices around
100 degrees.
&&
.AVIATION...
(06Z TAFS)
Issued at 114 AM EDT Wed Aug 30 2023
Quick-moving bands of showers and thunderstorms will be possible
today as Hurricane Idalia pushes NEwrd away from the area. These
storms could bring locally heavy rainfall and wind gusts in excess
of 35kts. Outside of storms the main story will be gusty SW winds
which will generally gust in the 25-30kt range through the
daytime hours, with occasional gusts to 35kts possible. Gusts
should diminish this evening.
&&
.MARINE...
Issued at 217 AM EDT Wed Aug 30 2023
Tropical storm conditions continue in the Gulf waters early this
morning, with small craft advisories continuing in the remaining
South FL waters. Conditions will gradually improve late in the day
and into Thursday with sub SCA conditions returning by Thursday
morning.
&&
.BEACHES...
Issued at 217 AM EDT Wed Aug 30 2023
Atlantic: A high risk of rip currents will remain through today,
with an elevated rip risk lasting into Thursday.
Gulf: Dangerous beach conditions are expected along the Gulf coast
due to Idalia, including rip currents and high surf. The threat will
persist at local beaches through Thursday.
Coastal Flooding: As Idalia approaches the Big Bend of Florida, the
coastal flooding risk will increase over the Gulf coast, through at
least Thursday. Moderate to even locally major coastal flooding will
be possible during periods of high tide as increased onshore flow
combines with the upcoming perigean spring tides associated with the
full moon. Additionally the spring tides will create a concern for
minor coastal flooding on the east coast in the same period.
&&
.HYDROLOGY...
Issued at 217 AM EDT Wed Aug 30 2023
High PWAT values of 2.3-2.5 inches are expected across South FL
through at least Thursday, which is near the maximum PWAT values for
this time of year. This will support heavy rainfall with any showers
or thunderstorms that develop across the area. Overall additional
rainfall totals of 1-3 inches are expected through Thursday, with
locally higher amounts possible. Localized flooding is possible,
especially in typical poor drainage locations.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 92 81 94 80 / 70 50 60 20
West Kendall 93 79 96 79 / 70 60 60 20
Opa-Locka 92 80 94 80 / 70 50 60 20
Homestead 91 79 93 78 / 70 50 50 20
Fort Lauderdale 92 80 94 79 / 70 50 60 20
N Ft Lauderdale 93 80 94 80 / 70 50 70 20
Pembroke Pines 92 80 94 79 / 70 50 60 20
West Palm Beach 94 79 94 78 / 70 50 70 30
Boca Raton 94 79 95 79 / 70 50 70 20
Naples 92 82 91 80 / 70 60 70 40
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 8 PM EDT Thursday for FLZ069-075.
Tropical Storm Warning for FLZ069.
High Rip Current Risk through this evening for FLZ168-172-173.
AM...Small Craft Advisory until midnight EDT tonight for AMZ610-630-
651-671.
Small Craft Advisory until 6 AM EDT Thursday for AMZ650-670.
GM...Small Craft Advisory until midnight EDT tonight for GMZ657.
Tropical Storm Warning for GMZ656-676.
&&
SHORT TERM...CMF
LONG TERM....Carr
AVIATION...CarrHazardous weather outlook, Aug 29, 11:29 PM EDT, 5 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Miami FL 1129 PM EDT Tue Aug 29 2023 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 310330- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach County-Metro Palm Beach County- Coastal Collier County-Inland Collier County-Inland Broward County- Metro Broward County-Inland Miami-Dade County- Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County- Coastal Broward County-Coastal Miami Dade County-Far South Miami- Dade County- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 1129 PM EDT Tue Aug 29 2023 ...Hazardous Marine and Beach Conditions Through Thursday... This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Florida, southern Florida, southwest Florida and Gulf of Mexico. .DAY ONE...Tonight. The National Hurricane Center is currently issuing advisories for Hurricane Idalia. Please refer to the Hurricane Local Statement (HLS) for detailed threat and impact information over the coming days. Additionally you can visit www.weather.gov/srh/tropical?office=mfl for more information. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The National Hurricane Center is currently issuing advisories for Tropical Storm Idalia. Please refer to the Hurricane Local Statement (HLS) for detailed threat and impact information over the coming days. Additionally you can visit www.weather.gov/srh/tropical?office=mfl for more information. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report high wind, hail, and flooding to the National Weather Service forecast office in Miami.
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 8:51 PM EDT | Special Marine Warning | MFL | 24 min | |
| Aug 29, 9:08 PM EDT | Special Marine Warning | MFL | 67 min | |
| Aug 29, 10:14 PM EDT | Special Marine Warning | MFL | 61 min | |
| Aug 30, 5:07 AM EDT | Wind Advisory | MFL | Broward, Collier, Glades, Hendry, Miami-Dade, Monroe and 1 more | 14 hr |
| Aug 30, 9:56 AM EDT | Special Weather Statement | MFL | Glades | 49 min |
| Aug 30, 11:23 AM EDT | Special Weather Statement | MFL | Miami-Dade | 37 min |
| Aug 30, 12:51 PM EDT | Special Weather Statement | MFL | Martin | 24 min |
| Aug 30, 1:00 PM EDT | Special Weather Statement | MFL | Broward | 30 min |
| Aug 30, 1:13 PM EDT | Special Marine Warning | MFL | 62 min | |
| Aug 30, 1:25 PM EDT | Special Weather Statement | MFL | Palm Beach | 35 min |
| Aug 30, 2:01 PM EDT | Special Weather Statement | MFL | Martin | 14 min |
| Aug 30, 2:28 PM EDT | Special Weather Statement | MFL | Broward | 32 min |
| Aug 30, 3:55 PM EDT | Special Marine Warning | MFL | 50 min | |
| Aug 30, 4:05 PM EDT | Special Weather Statement | MFL | Glades | 40 min |
| Aug 30, 4:45 PM EDT | Special Weather Statement | MFL | Glades | 45 min |
Nearby
High Surf Advisories in Florida, 2023Every high surf advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.